Increased risk of venous thromboembolism with a sirolimus-based immunosuppression regimen in lung transplantation

Vivek N. Ahya, Pamela J. McShane, Maher A. Baz, Vincent G. Valentine, Selim M. Arcasoy, Robert B. Love, Harish Seethamraju, Edward Garrity, Charles G. Alex, Remzi Bag, Nilto C. Deoliveira, Wickii T. Vigneswaran, Jeff Charbeneau, Jerry A. Krishnan, Ramon Durazo-Arvizu, Lourdes Norwick, Sangeeta Bhorade

Research output: Contribution to journalArticle

40 Scopus citations

Abstract

Background Sirolimus (rapamycin) is a potent anti-proliferative agent with immunosuppressive properties that is increasingly being used in solid-organ and hematopoietic stem cell transplantation. In addition, this drug is being investigated for treatment of a broad range of disorders, including cardiovascular disease, malignancies, tuberous sclerosis, and lymphangeioleiomyomatosis. In this study, we found an increased risk of venous thromboembolism (VTE) in lung transplant recipients treated with a sirolimus (SIR)-based immunosuppressive regimen. Methods One hundred eighty-one lung transplant recipients were enrolled in a prospective, multicenter, randomized, open-label trial comparing a tacrolimus (TAC)/SIR/prednisone immunosuppression regimen with a TAC/azathioprine (AZA)/prednisone immunosuppressive regimen. The differences in rates of VTE were examined. Results There was a significantly higher occurrence of VTE in the SIR cohort [15 of 87 (17.2%)] compared with the AZA cohort [3 of 94 (3.2%)] (stratified log-rank statistic = 7.44, p < 0.01). When adjusted for pre-transplant diagnosis and stratified by transplant center, this difference remained essentially unchanged (hazard ratio for SIR vs AZA = 5.2, 95% confidence interval 1.4 to 19.5, p = 0.01). Conclusion Clinicians prescribing SIR should maintain a high level of vigilance for VTE, particularly among patients with other risk factors for this complication.

Original languageEnglish (US)
Pages (from-to)175-181
Number of pages7
JournalJournal of Heart and Lung Transplantation
Volume30
Issue number2
DOIs
StatePublished - Feb 1 2011

Keywords

  • drug toxicity
  • immunosuppression
  • lung transplantation
  • mTOR (mammalian target of rapamycin) inhibitors
  • sirolimus
  • venous thromboembolism

ASJC Scopus subject areas

  • Surgery
  • Pulmonary and Respiratory Medicine
  • Cardiology and Cardiovascular Medicine
  • Transplantation

Fingerprint Dive into the research topics of 'Increased risk of venous thromboembolism with a sirolimus-based immunosuppression regimen in lung transplantation'. Together they form a unique fingerprint.

  • Cite this

    Ahya, V. N., McShane, P. J., Baz, M. A., Valentine, V. G., Arcasoy, S. M., Love, R. B., Seethamraju, H., Garrity, E., Alex, C. G., Bag, R., Deoliveira, N. C., Vigneswaran, W. T., Charbeneau, J., Krishnan, J. A., Durazo-Arvizu, R., Norwick, L., & Bhorade, S. (2011). Increased risk of venous thromboembolism with a sirolimus-based immunosuppression regimen in lung transplantation. Journal of Heart and Lung Transplantation, 30(2), 175-181. https://doi.org/10.1016/j.healun.2010.08.010